acetaminophen and pseudoephedrine (cont.)
IN THIS ARTICLE
What should I discuss with my healthcare provider before taking acetaminophen and pseudoephedrine?
Do not use this medication if you are allergic to acetaminophen or pseudoephedrine.
Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take medicine that contains acetaminophen.
Do not use acetaminophen and pseudoephedrine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:
It is not known whether this medication is harmful to an unborn baby. Do not take acetaminophen and pseudoephedrine without medical advice if you are pregnant.
Acetaminophen and pseudoephedrine may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of cough-and-cold medications may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
How should I take acetaminophen and pseudoephedrine?
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Cold medicine should be taken only for a short time until your symptoms clear up.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Drink extra fluids while you are taking acetaminophen and pseudoephedrine.
One acetaminophen and pseudoephedrine tablet may contain up to 500 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking.
Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.
Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.
Store at room temperature, away from heat, light, and moisture.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Cold and Flu Resources
- Learn How to Treat and Conceal Cold Sores
- Myths and Facts About Your Immune System
- Tips for Dry Skin
- Symptoms of a Severe Allergic Reaction
- Can Baby Catch Eczema?
- How to Get Beautiful, Dandruff-Free Hair